Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 77, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 14, 2024, 2:21 AM CDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2024, 2:21 AM CDT (07:21 UTC)
- Expired
- Aug 14, 2024, 1:42 PM CDT
- In force
- 11 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 29 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:59 AM CDT | RAIN 2.01 | 1 Se Boqueron, PR | USGS Rain gauge near Las Piedras Construction at Las Piedras, PR (Site ID: 50999968) reported 2.01 inches of rain in the last hour. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 461 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
689
WGCA52 TJSJ 140721
FFWSJU
PRC077-085-119-129-141315-
/O.NEW.TJSJ.FF.W.0077.240814T0721Z-240814T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
321 AM AST Wed Aug 14 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Juncos, Las Piedras, Rio Grande and San Lorenzo in Puerto Rico...
* Until 915 AM AST.
* At 321 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1827 6584 1829 6587 1841 6587 1841 6590
1844 6588 1840 6581 1841 6577 1832 6575
1828 6577 1830 6579 1827 6583 1819 6583
1812 6588 1808 6601 1811 6605 1821 6600
1827 6593
FLASH FLOOD...RADAR INDICATED
$$
ERG2 follow-up statements
626
WGCA52 TJSJ 141238
FFWSJU
PRC077-085-119-129-141900-
/O.EXT.TJSJ.FF.W.0077.000000T0000Z-240814T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
838 AM AST Wed Aug 14 2024
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Juncos, Las Piedras, Rio Grande and San Lorenzo Puerto Rico...
* Until 300 PM AST Wednesday.
* At 838 AM AST, Doppler radar indicated heavy rain across the
warned area. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1827 6584 1829 6587 1841 6587 1841 6590
1844 6588 1840 6581 1841 6577 1832 6575
1828 6577 1830 6579 1827 6583 1819 6583
1812 6588 1808 6601 1811 6605 1821 6600
1827 6593
FLASH FLOOD...RADAR INDICATED
$$
ERG772
WGCA72 TJSJ 141842 RRA
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
242 PM AST Wed Aug 14 2024
PRC077-085-119-129-141852-
/O.CAN.TJSJ.FF.W.0077.000000T0000Z-240814T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Juncos PR-Las Piedras PR-Rio Grande PR-San Lorenzo PR-
242 PM AST Wed Aug 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR JUNCOS, LAS PIEDRAS, RIO
GRANDE AND SAN LORENZO COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 800 AM AST Thursday for
portions of Puerto Rico and Virgin Islands.
&&
LAT...LON 1827 6584 1829 6587 1841 6587 1841 6590
1844 6588 1840 6581 1841 6577 1832 6575
1828 6577 1830 6579 1827 6583 1819 6583
1812 6588 1808 6601 1811 6605 1821 6600
1827 6593
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:08 PM CDT, 10 hours 13 minutes earlier.
Area forecast discussion, Aug 13, 4:08 PM CDT, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
508 PM AST Tue Aug 13 2024
.SYNOPSIS...
A Hurricane Watch remains in effect for the U.S. Virgin Islands,
Vieques and Culebra. In addition, a Tropical Storm Warning
remains in effect for Puerto Rico and the U.S. Virgin Islands.
Tropical Storm Ernesto will approach the region later tonight,
bringing strong gusty winds and heavy rainfall to the region. The
areas most impacted will be the Virgin Islands, Vieques, Culebra,
and eastern Puerto Rico. A significant risk of flooding remain
expected, with mudslides likely in areas of steep terrain. Marine
and coastal conditions will continue to deteriorate tonight into
Wednesday. A gradual improvement in weather conditions is expected
on Wednesday afternoon as Ernesto moves over north of the region
and over the open Atlantic waters.
&&
.SHORT TERM...Tonight through Thursday...
A Hurricane Watch was issued today for the U.S. Virgin Islands,
Vieques and Culebra. A Tropical Storm Warning remains in effect for
Puerto Rico and the U.S. Virgin Islands. At 500 PM AST (2100 UTC),
the center of Tropical Storm Ernesto was located near latitude 18.0
North, longitude 64.1 West. Ernesto is moving toward the west-
northwest near 18 mph (30 km/h). A turn toward the northwest with a
gradual decrease in forward speed is expected tonight, followed by a
turn toward the north-northwest and north Wednesday night and
Thursday. On the forecast track, the center of Ernesto should pass
near or over the Virgin Islands this evening, and then pass just to
the northeast and north of Puerto Rico tonight and on Wednesday.
A gradual increase in rainfall and winds will be observed tonight as
Tropical Storm Ernesto moves closer to the islands. Therefore, the
potential for flooding rains remains high across the region.
Tropical Storm Ernesto is expected to produce total rain
accumulations of 4 to 6 inches over the U.S. Virgin Island with
isolated higher amounts. For Puerto Rico, 3 to 6 inches of rainfall,
with maximum amounts of 10 inches, is expected. As the night
progresses winds will increase as well. Ernesto is expected to
continue strengthening as it moves closer to the U.S. Virgin
Islands. Therefore, there is the potential to experience hurricane
force wind gusts across the higher elevations of these islands.
Despite the location of the center of Ernesto, its effects will be
observed across all the islands. A gradual improvement in weather
conditions is expected by Wednesday morning. By Thursday, warm
and hot conditions will return along with fair weather across the
region.
Residents and visitors should continue to monitor the progress of
this system and have their tropical emergency plans ready now.
Please refer to the latest Tropical Cyclone Bulletin (TCPAT5) issued
by National Hurricane Center and Hurricane Local Statements (HLSSJU)
issued by WFO San Juan PR for updated information.
.LONG TERM...Friday through Monday...
.PREV DISCUSSION... /issued 454 AM AST Tue Aug 13 2024/
The current forecast track has Tropical Storm Ernesto away from
our region by Friday, about 650 miles, and it is forecast to be a
Hurricane at that time. Weather conditions should improve in our
local area and return to a more typical pattern. The latest
Precipitable Water (PWAT) models suggest values returning to
average values. High pressure across the Atlantic should promote
southeasterly winds through Sunday, then shift from the east on
Monday. At the upper levels, a TUTT will approach from the
northeast, promoting favorable conditions aloft for daily showers.
In general, local weather during the long term will be dominated
by east-to-southeast winds, daytime heating, and local effects.
Therefore, afternoon convective activity with showers and
thunderstorms is expected across the interior and northwestern
Puerto Rico. For the U.S. Virgin Islands, passing showers dragged
by the winds will reach the islands mainly during the morning
hours. Limited excessive rainfall risk will probably be present as
ponding of water in roads and poorly drained areas is possible
with shower activity, mainly on Friday. Warm conditions will
return by Friday and last through the weekend, mainly across
coastal and lower elevations.
&&
.AVIATION...
(18Z TAFS)
SHRA/TSRA associated to the rainbands from TC Ernesto will continue
to gradually increase in a NE wind flow thru at least 13/22z, winds
will then acquire a west to southerly component through the night.
MVFR to IFR conds are expected from around 13/20z thru 14/10z,
starting across the USVI terminals and spreading across the eastern
PR terminals. NNE-NE winds should prevail btw 15-25 kt with gusts up
to 35 kt, turning NNW to WSW from this evening onwards, and
increasing to 35-45 kt with gusts up to 55 kt aft 13/22z at
TISX/TIST. As Ernesto is expected to move close to the northern
USVI, wind speeds are forecast to increase up 55 kt with gusts
around 70 kt near midnight tonight. At TJSJ, WNW to SSW winds could
range btw 25-35 kt with gusts up to 50 kt btw 14/04z-10z.
&&
.MARINE...
Tropical Storm Ernesto, located 135 miles ESE of San Juan and 65
miles ESE of St. Thomas, is expected to move into the local waters
this evening into Wednesday as a tropical cyclone. However, marine
conditions in our eastern Atlantic waters and the Anegada Passage
will continue to deteriorate as the night progresses. Further
deterioration in marine and weather conditions is expected Wednesday
through Thursday.
&&
.BEACH FORECAST...
Beach conditions will continue deteriorate as Tropical Storm
Ernesto approaches the region. Large breaking waves are expected
to impact the Virgin Islands and Puerto Rico from this evening
into Thursday. High Surf Advisory and High Rip Current Statements
are in effect from this evening through at least Wednesday
afternoon and Thursday, respectively.
&&
.HYDROLOGY...
Tropical Storm Ernesto will bring rainfall accumulation of 4 to 8
inches with maximum amounts of 10 inches for portions of the
Virgin Islands, eastern and southern Puerto Rico, as well as the
interior. The risk of flooding will be significant, with rapid
river rises, and mudslides likely. Please refer to the latest
Flash Flood Watch (FFWSJU) for additional information.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Watch for PRZ012-013.
Tropical Storm Warning for PRZ001>013.
Coastal Flood Advisory until 6 PM AST Wednesday for PRZ001>003-
012-013.
Flood Watch through Thursday morning for PRZ001>013.
High Rip Current Risk through late Wednesday night for
PRZ001>003-005-008.
High Surf Advisory until 6 PM AST Wednesday for PRZ001>003-005-
008-012-013.
High Rip Current Risk from Wednesday morning through late
Wednesday night for PRZ010.
High Rip Current Risk through late Wednesday night for PRZ012-
013.
VI...Hurricane Watch for VIZ001-002.
Tropical Storm Warning for VIZ001-002.
Coastal Flood Advisory until 6 PM AST Wednesday for VIZ001-002.
Flood Watch through Thursday morning for VIZ001-002.
High Surf Advisory until 6 PM AST Wednesday for VIZ001-002.
High Rip Current Risk through late Wednesday night for VIZ001-
002.
AM...Hurricane Watch for AMZ711-716-723-726-733.
Tropical Storm Warning for AMZ711-712-716-723-726-733-735-741-
742-745.
&&
DSR-CAM-ICP-CVB-GRS-ERF-OMSHazardous weather outlook, Aug 13, 4:24 AM CDT, 21 hours 57 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 523 AM AST martes 13 de agosto de 2024 AMZ711>745-PRZ001>013-140930- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 523 AM AST martes 13 de agosto de 2024 ...Favor de referirse al Comunicado Local sobre huracanes... AMZ716-726-VIZ001-002-140930- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 523 AM AST martes 13 de agosto de 2024 ...Favor de referirse al Comunicado Local sobre huracanes... *** Este producto ha sido procesado automáticamente utilizando un programa de traducción y puede contener omisiones y errores. El Servicio Nacional de Meteorología no puede garantizar la precisión del texto convertido. De haber alguna duda, el texto en inglés es siempre la versión autorizada. ***
In the hours before
Local storm report, Aug 14, 1:34 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
234 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM Non-Tstm Wnd Gst 1 SE Esperanza 18.09N 65.47W
08/14/2024 M57 MPH Vieques PR Buoy
Buoy station ESPP4 Esperanza, Vieques
Island, PR.
&&
YZRLocal storm report, Aug 14, 1:39 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
239 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM Non-Tstm Wnd Gst 1 S Grove Place 17.70N 64.83W
08/14/2024 M48 MPH Saint Croix VI Mesonet
Mesonet station 1781W Cruzan Rum Distillery.
&&
YZRLocal storm report, Aug 14, 1:40 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
240 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM Non-Tstm Wnd Gst Christiansted 17.75N 64.70W
08/14/2024 M47 MPH AMZ733 VI Buoy
Buoy station CHSV3 Christiansted Harbor, St
Croix, VI.
&&
YZRLocal storm report, Aug 14, 1:42 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
242 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM Non-Tstm Wnd Gst 4 SSE Charlotte Amalie 18.28N 64.89W
08/14/2024 M69 MPH Saint Thomas VI Mesonet
Mesonet station XBUK Buck Island,.
&&
YZRLocal storm report, Aug 14, 1:43 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
243 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM Non-Tstm Wnd Gst Charlotte Amalie E 18.34N 64.92W
08/14/2024 M60 MPH Saint Thomas VI Buoy
Buoy station CHAV3 Charlotte Amalie, VI.
&&
YZRLocal storm report, Aug 14, 2:16 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
316 AM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM Non-Tstm Wnd Gst 4 SSE Charlotte Amalie 18.28N 64.89W
08/14/2024 M73 MPH Saint Thomas VI Mesonet
Mesonet station XBUK Buck Island,.
&&
YZRThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:20 PM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Aug 14, 12:48 AM CDT | Flash Flood Warning | JSJ | 12 hr | |
| Aug 14, 1:06 AM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 3:41 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 4:07 AM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Aug 14, 4:28 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 5:11 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 14, 5:31 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 14, 6:39 AM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Aug 14, 7:23 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Aug 14, 9:00 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 14, 9:49 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 10:03 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 14, 10:40 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 14, 1:24 PM CDT | Small Craft Advisory | JSJ | 20 hr | |
| Aug 14, 2:31 PM CDT | Areal Flood Warning | JSJ | 40 hr | |
| Aug 14, 3:01 PM CDT | Areal Flood Warning | JSJ | 40 hr | |
| Aug 14, 3:12 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Aug 14, 3:27 PM CDT | Special Weather Statement | JSJ | 33 min | |
| Aug 14, 3:35 PM CDT | Flash Flood Warning | JSJ | 104 min | |
| Aug 14, 3:40 PM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 3:52 PM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 4:29 PM CDT | Areal Flood Warning | JSJ | 9 hr | |
| Aug 14, 6:32 PM CDT | Areal Flood Warning | JSJ | 15 hr | |
| Aug 14, 6:41 PM CDT | Areal Flood Warning | JSJ | 6 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.